Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Flagstaff, AZ

July 26, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2013, 8:54 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 8:54 PM MST (03:54 UTC)
Expired
Jul 26, 2013, 11:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 125 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WGUS55 KFGZ 270354
FFWFGZ
AZC025-270645-
/O.NEW.KFGZ.FF.W.0013.130727T0354Z-130727T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
854 PM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1145 PM MST

* AT 848 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE DOCE BURN AREA. THIS 
WARNING IS PRIMARILY FOR THE NORTHERN PORTION OF THE DOCE BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS NEAR 
THE DOCE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE DOCE FIRE BURN AREA. RESIDENCES NEAR WASHES AND
CREEKS IN THE AREA MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...
AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. IF YOU
CANNOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING BEFORE IT
BEGINS...SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO SUNDOWN
ACRES...AMERICAN RANCH...AND MINT CREEK RANCH IN THE WILLIAMSON
VALLEY AREA NEAR PRESCOTT...MAINLY NEAR AND WEST OF MINT WASH.

&&

LAT...LON 3468 11258 3468 11254 3464 11250 3461 11259

$$

BAK
2 follow-up statements
586 
WGUS75 KFGZ 270421
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
921 PM MST FRI JUL 26 2013

AZC025-270645-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-130727T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
921 PM MST FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN OVER THE DOCE BURN AREA. EXPECT LIGHT TO 
MODERATE RAIN TO PERSIST FOR THE NEXT HOUR...WITH FLASH FLOOD 
CONDITIONS CONTINUING OVER AND DOWNSTREAM OF THE NORTHERN PORTIONS 
OF THE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO SUNDOWN
ACRES...AMERICAN RANCH...AND MINT CREEK RANCH IN THE WILLIAMSON
VALLEY AREA NEAR PRESCOTT...MAINLY NEAR AND WEST OF MINT WASH.

&&

LAT...LON 3468 11258 3468 11254 3464 11250 3461 11259

$$

BAK
615 
WGUS75 KFGZ 270521
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1021 PM MST FRI JUL 26 2013

AZC025-270527-
/O.CAN.KFGZ.FF.W.0013.000000T0000Z-130727T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1021 PM MST FRI JUL 26 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL YAVAPAI
COUNTY...

WEATHER RADAR INDICATES ONLY A FEW LIGHT RAIN SHOWERS REMAIN OVER 
THE DOCE BURN AREA...AND THE THREAT OF FLASH FLOODING HAS ENDED. NO 
REPORTS OF FLOODING HAVE BEEN RECEIVED AT THIS TIME. EXPECT ELEVATED 
FLOWS IN STREAMS THROUGH MIDNIGHT AS WATER CONTINUES TO DRAIN FROM 
THE BURN AREA. 

LAT...LON 3468 11258 3468 11254 3464 11250 3461 11259

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:58 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 2:58 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST FRI JUL 26 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. HEAVY
RAIN AND LOCALIZED FLOODING WILL CONTINUE TO BE THE MAIN
THUNDERSTORM THREATS.

&&

.DISCUSSION...ANOTHER ACTIVE MONSOON DAY HAS SET UP ACROSS NORTHERN
AZ. CONVECTION BEGAN EARLY THIS MORNING FAVORING YAVAPAI COUNTY AND
HAS LEFT A COOLER MORE STABLE BOUNDARY LAYER BEHIND. THIS BRINGS
SOME CONCERN AS TO WHETHER OR NOT FURTHER DEVELOPMENT WILL OCCUR
HERE. HOWEVER CLOUD COVER IS BEGINNING TO THIN...LOTS OF MOISTURE IS
IN PLACE...AND THE UPPER TROUGH IS STILL ROTATING THROUGH THE
AREA...ALL LEADING TO A GOOD CHANCE OF FURTHER CONVECTION. FURTHER
TO THE NORTHEAST...A CONVECTIVE LINE HAS PUSHED INTO THE NAVAJO
NATION FROM WESTERN NM AND WILL MOVE TO THE SOUTHWEST FILLING IN THE
NORTHEAST PLATEAUS AND LIKELY THE LITTLE CO RIVER VALLEY LATER THIS
AFTERNOON.

THOUGH HEAVY RAIN IS POSSIBLE WITH ANY OF THE STORMS TODAY...FEEL
THE FLASH FLOOD WATCH AREA IS STILL IN GOOD SHAPE FOR THE MOGOLLON
RIM SOUTH WHERE THE DEEPEST MOISTURE AND MOST RECENTLY SATURATED
SOILS POSE THE LARGEST THREAT. A FEW STORMS TODAY COULD BECOME
STRONG WITH HAIL AND STRONG WINDS POSSIBLE.

THE HIGH PRESSURE CENTERED OVER NORTHERN AZ TODAY MOVES EAST TO THE
AZ/NM BORDER SATURDAY WITH A SOUTHERLY FLOW DEVELOPING. WE MAY
ACTUALLY SEE A SLIGHT INCREASE IN MOISTURE IF THE SOUTHERLY FLOW CAN
TAP INTO THE MOISTURE POOL OVER THE LOW DESERTS. OVERALL...EXPECT
ANOTHER DAY OF SCATTERED TO NUMEROUS SHOWERS AND STORMS GENERALLY
PROPAGATING TO THE NORTHEAST.

A TROUGH PUSHING INTO THE SOUTHWEST U.S. EARLY NEXT WEEK WILL BRING
SOUTHWEST FLOW WITH SLOWLY THINNING MOISTURE LEVELS. THIS DRYING
TREND CAN OFTEN BE OVERDONE BY THE MODELS THIS TIME OF YEAR AND WE
EXPECT IT WON'T BE AS DRASTIC AS THEY SUGGEST...BUT STILL BELIEVE A
DOWNWARD TREND IN SHOWER AND THUNDERSTORM COVERAGE CAN BE EXPECTED.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NUMEROUS SHRA/TSRA WILL
CONTINUE TO AROUND 03Z THEN DECREASE BY 03Z...BUT SOME MAY CONTINUE
OVERNIGHT. EXPECT IFR/LIFR CONDITIONS IN THE STRONGEST STORMS.
STORMS WILL INCREASE AGAIN AFTER 17-18Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS ARE FORECAST EACH DAY. THE MAIN THREATS TO OPERATIONS
WILL BE FROM LOCALIZED FLASH FLOODING AND LIGHTNING.

MONDAY THROUGH WEDNESDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY
FOR NORTHWESTERN ARIZONA WILL DEVELOP FROM MONDAY ONWARD.

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
THIS EVENING FOR AZZ008-015>018-037-038.

&&

PUBLIC.........MCS
AVIATION.......MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 26, 11:16 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 26 2013

AZZ004>018-037>040-270900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1116 AM MST FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST TODAY FOR
PORTIONS OF NORTHERN ARIZONA...

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SCATTERED TO WIDESPREAD THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL ARE EXPECTED TO DEVELOP. THE DEEPEST
MOISTURE AND MOST SATURATED SOILS ARE ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS SOUTHWARD INTO YAVAPAI AND NORTHERN GILA
COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH
8 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. CONVECTIVE ACTIVITY MAY
DECREASE SLIGHTLY IN COVERAGE BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 5:19 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
519 PM MST FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 N GRAND CANYON VILLAG 36.08N 112.15W
07/26/2013                   COCONINO           AZ   PARK SERVICE

            LARGE WALL OF WATER ON GARDEN CREEK IN GRAND CANYON
            CARRYING LARGE BOULDERS AND DEBRIS SWEPT THROUGH INDIAN
            GARDENS. TRAILS WASHED OUT. ESTIMATED 8 TO 10 FT DEEP IN
            SPOTS.

&&

EVENT NUMBER FGZ1300054

MCS
Special weather statement, Jul 26, 6:34 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
634 PM MST FRI JUL 26 2013

AZZ015-270200-
COCONINO AZ-
634 PM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM THE DOWNTOWN AREA UP THROUGH CHESHIRE
WILL CONTINUE TO BRING HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS...MOVING WEST AT 10 MPH. THE HEAVY RAIN WILL CAUSE PONDING OF
WATER ON STREETS AND ROADWAYS IN THE CITY OF FLAGSTAFF. BE PREPARED
TO SLOW DOWN DUE TO STANDING WATER IN PLACES.

LOCATIONS IMPACTED INCLUDE...
   FLAGSTAFF...
   FORT VALLEY...
   KACHINA VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3507 11171 3528 11179 3530 11157 3512 11153
TIME...MOT...LOC 0130Z 079DEG 9KT 3519 11166

TC
Local storm report, Jul 26, 7:37 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
737 PM MST FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       FORT VALLEY             35.26N 111.73W
07/26/2013  M2.25 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1300055

DGV

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:00 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 26, 6:34 PM MSTSpecial Weather StatementFGZ26 min
Jul 27, 7:38 AM MSTAreal Flood AdvisoryFGZGila3 hr
Jul 27, 10:34 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo12 hr
Jul 27, 10:58 AM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 27, 2:16 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Jul 27, 2:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 3:21 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 27, 3:40 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 4:17 PM MSTAreal Flood AdvisoryFGZYavapai88 min
Jul 27, 4:35 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 27, 4:49 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.